Skip to main content

Resources for Community

​​​​​Educating ourselves and each other is one of the best ways to help prevent overdose. Feel free to print and/or circulate any and all of the materials below.

If you have questions about overdose prevention, please email our Indigenous Wellness Team at ​STBBI@fnha.ca.

​​​​
​Naloxone​​

Naloxone is an injectable medication that can save loved ones from dying of a drug overdose. Naloxone reverses the effects of an overdose from opioid drugs.
​ 
On June 1, First Nations Health Benefits added naloxone as an open benefit to its drug benefit list, which means that naloxone does not require a prescription from a doctor or nurse practitioner.

What does this mean to you?
To obtain naloxone from a pharmacy, you now have two choices and both are covered by First Nations Health Benefits. You can:

• Speak with your pharmacist. If naloxone is right for you then the pharmacist will provide you with it. 
• Alternately you can visit your doctor and ask for a prescription and have the prescription ​filled at the pharmacy (like before)

Naloxone is available at:

• Harm reduction service locations (First Nations and provincial)
• Pharmacies

Learn about Take Home Naloxone Kits: http://towardtheheart.com/naloxone/

Find a harm reduction site that offers Naloxone training:

http://towardtheheart.com/site-locator

Naloxone is a drug covered by First Nations Health Benefits.

Read the fact sheets to learn more:

Naloxone Information for Community Members (PDF 107 KB)
​​

​​


​​​There are steps you can take to reduce the risk of overdose.​

 

Fentanyl Facts: 

• Fentanyl is a painkiller that can lead to overdose death
• Fentanyl has reached some BC First Nations communities
• Fentanyl is often mixed with other substances and is impossible to detect
• Most overdoses have occurred in individuals who thought they were using heroin, oxycodone, cocaine or another substance, but have mistakenly taken fentanyl

How to reduce the risk of fentanyl overdose: 

• Know your source 
• Use where help is easily available (e.g. at Insite, with friends)
• Start with a small amount 
• Try not to mix substances. Mixing substances increases the risk of an overdose 
• Make a plan and know how to respond in case of overdose 
• Keep an eye out for friends. Be aware of the early warning signs of a Fentanyl overdose. If you spot these signs, call 911 right away – it is a medical emergency.
• severe sleepiness
• slow, shallow breathing or snoring
• cold, clammy skin
•​ trouble walking or talking

• Be prepared to give breaths or give Naloxone (e.g. Narcan) until help arrives 
• Learn about Naloxone. If you are a person who regularly uses opioids (prescription painkillers, such as Oxycodone, and/or heroin), you may be eligible for a prescription Take Home Naloxone kit. Naloxone immediately reverses opioid overdose signs and symptoms and saves lives. 
• Overdose response training and naloxone kits are available here 

For More Information:

Anonymous Non-Emergency Assistance: 
BC Drug & Poison Info Centre: Dial 1-800-567-8911 
Healthlink BC: Dial 811​​​

​​

FNHA-Overdose-Awareness-Posters.jpg
Overdose Awareness Posters (PDF 9.61 MB)

FNHA-Overdose-Prevention-FAQs.jpg
Overdose Preven​tion FAQ's​ (PDF 135 KB)

FNHA-Myths-About-Addiction-Factsheet-1.jpg

FNHA-Talking-About-Substance-Use-Infosheet-1.jpg 
Talking About Substance Use (PDF 71 KB)

FNHA-Stop-Overdose-Naloxone-Poster.jpg 
FNHA-Stop-Overdose-Poster.jpgFNHA-Stop-Overdose-Know-the-Signs-Poster.jpg

Beynon Family - Julian's Story
 

Shane Baker video series​​

 


Watch the "S.A.V.E. M.E. Steps to Save a Life​" video:

 

​Watch the "How To Use Naloxone" video: 

 
Naloxone Wakes You Up​ video:​
 
​Naloxone Saves Lives​:​


​​
FNHA-Overdose-Awareness-Day-Poster-2016.jpg

​​​FNHA-KUU-Us-Poster.jpg
Toll-free: 1-800-588-8717 - Youth Line: 250-723-2040 - Adult Line: 250-723-4050.

​​

 

 

 Popular related resources

Do you have feedback about this page?

Share your thoughts

Stay up to date! Join our mailing list to get updates, news and events emailed to you.

Sign up

There was an error subscribing you. Please try again later.

You are now subscribed!